Oklahoma, 2023

Drought in Oklahoma, July 1 to 10, 2023

July 1 to 10, 2023 · NWS OUN · 9 events in 9 counties and zones

While continued periods of rainfall improved drought conditions across west-central Oklahoma, severe to extreme drought persisted across pockets of southwest and far north-central Oklahoma.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

While continued periods of rainfall improved drought conditions across west-central Oklahoma, severe to extreme drought persisted across pockets of southwest and far north-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 10:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 30, 10:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1129 PM CDT Fri Jun 30 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 426 PM CDT Fri Jun 30 2023

In addition to the main upper trough centered over the central
Rockies, a shortwave is advancing from the southwest as indicated
by 22 dam height falls at Midland on the 12Z 500mb analysis.
Dynamic lift from this wave has already aided in the development
of a line of thunderstorms along a broad baroclinic zone over the
Texas panhandle. Latest (20Z) surface observations suggest a weak
low was located near Clark/Comanche Counties in southern Kansas
with quasi-stationary frontal boundaries extending to Great Bend
to Salina to St. Joseph, and to Beaver and Guymon.

If the current line of storms reach our area, it should be within
the next next 2 to 4 hours. There is a chance of a few scattered
storms developing ahead of this line, and over western Oklahoma
over the next few hours - though this is uncertain. Overall, the
area we are watching for development is from western Oklahoma and
into western north Texas. The main hazards posed by this afternoon
and evening storms are strong wind gusts and some small hail.

Though guidance differs on the evolution/nature of this frontal
boundary, there is some indication that the convectively-induced
outflow could assist a propagation of the boundary southeastward
towards central Oklahoma by Saturday morning where it is forecast
to wash out/weaken. There is a low chance that an isolated strong
thunderstorm may develop along the I-35 corridor tomorrow morning
as the strongest lift moves through. Tomorrow will be cooler than
recent days and there is a marginal risk of severe storms near/along
this boundary with a threat of damaging winds.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 426 PM CDT Fri Jun 30 2023

The upper trough exits the southern plains early Sunday morning as
a broad ridge expands eastward across the southwestern CONUS. As a
result, mid- to upper-level flow shifts to the northwest. Several
shortwaves embedded within the northwest flow bring low precipitation
chances each day.

Temperatures are forecast to trend upward from Sunday into Wednesday
with a potentially strong cold front moving into the area the middle
to end of next week. Greatest rain chances for the long term are
with this frontal system Wednesday night into Thursday.

Thompson

&&

.AVIATION...
(06Z TAFS)
Issued at 1129 PM CDT Fri Jun 30 2023

The current area of showers and thunderstorms will continue to
generally move east overnight being most widespread in the south
(including KSPS and KLAW). The next area of showers and storms
from the northeast Texas and Oklahoma panhandles into southwestern
Kansas will generally move southeast, but may become less
widespread with time. Still expect some at least scattered showers
and storms. A surface front will move through the area, shifting
the winds to west/northwest, but the front is relatively weak and
there will still be some variability in direction, especially
near any areas of showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  87  69  91 /  50  60  30  20
Hobart OK         69  87  68  93 /  50  60  30  10
Wichita Falls TX  75  93  71  96 /  40  50  30  20
Gage OK           64  87  63  91 /  50  30  10   0
Ponca City OK     70  88  66  89 /  70  60  30  10
Durant OK         79  94  74  95 /  10  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...26
Hazardous weather outlook, Jun 30, 3:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
425 PM CDT Fri Jun 30 2023

OKZ004>048-050>052-TXZ083>090-012130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
425 PM CDT Fri Jun 30 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms are likely across parts of western Oklahoma and
western north Texas this afternoon and into tonight. Some may be
strong to severe with strong wind gusts, small hail, and heavy
rainfall possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe thunderstorms are possible on Saturday with a
marginal risk for large hail and damaging wind gusts. Isolated
thunderstorms are possible into next week with highest chances of
thunderstorm activity Wednesday night into Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 30, 7:10 PM CST, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
810 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Tstm Wnd Gst     1 ENE Altus Air Force B 34.67N 99.27W
06/30/2023  M55 MPH          Jackson            OK   ASOS

            Corrects timing of previous report.

&&
Special weather statement, Jun 30, 9:03 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Norman OK
1003 PM CDT Fri Jun 30 2023

OKZ004-009-010330-
Harper OK-Ellis OK-
1003 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Ellis
and Harper Counties through 1030 PM CDT...

At 1002 PM CDT, decaying showers and storms over eastern Beaver and
western Harper Counties has produced wind gusts of around 50
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laverne, Buffalo, May, and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9957 3659 9958 3659 9961 3653 9961
      3652 10000 3699 10000 3700 9984
TIME...MOT...LOC 0302Z 266DEG 32KT 3675 9987

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Jun 30, 9:40 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Norman OK
1040 PM CDT Fri Jun 30 2023

TXZ088-089-010415-
Archer TX-Baylor TX-
1040 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of western Archer and
Baylor Counties through 1115 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Seymour, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seymour, Holliday, Megargel, Red Springs, Lake Kemp, Mabelle, Lake
Diversion, Dundee, Mankins, Westover, Lake Kickapoo, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9947 3383 9948 3384 9866 3340 9864
TIME...MOT...LOC 0340Z 251DEG 41KT 3359 9918

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Meister
Special weather statement, Jun 30, 10:28 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Norman OK
1128 PM CDT Fri Jun 30 2023

TXZ087-088-010515-
Knox TX-Baylor TX-
1128 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of eastern Knox and
southern Baylor Counties through 1215 AM CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knox City to 7 miles west of Throckmorton
to 4 miles northwest of Fort Griffin. Movement was northeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seymour, Munday, Knox City, Goree, Red Springs, Vera, Gilliland,
Rhineland, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9989 3382 9964 3379 9960 3378 9958
      3380 9958 3379 9957 3380 9954 3378 9954
      3378 9953 3375 9948 3377 9947 3357 9909
      3340 9895
TIME...MOT...LOC 0428Z 211DEG 29KT 3342 9978 3318 9932 3297 9930

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Jun 30, 11:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
1212 AM CDT Sat Jul 1 2023

TXZ088>090-010600-
Clay TX-Archer TX-Baylor TX-
1212 AM CDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of southwestern Clay,
Archer and southeastern Baylor Counties through 100 AM CDT...

At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Seymour to 6 miles east of
Elbert to 11 miles southwest of Graham. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Archer City, Scotland, Windthorst, Megargel, Westover, and Lake
Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9913 3355 9933 3378 9868 3347 9828
      3347 9842 3340 9842
TIME...MOT...LOC 0512Z 251DEG 33KT 3350 9916 3327 9886 3303 9875

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Jun 30, 11:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
1251 AM CDT Sat Jul 1 2023

TXZ089-090-010630-
Clay TX-Archer TX-
1251 AM CDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of southern Clay and
southeastern Archer Counties through 130 AM CDT...

At 1251 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Archer City to 12 miles south
of Windthorst to 13 miles north of Bryson. Movement was northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Henrietta, Archer City, Scotland, Windthorst, Bellevue, Lake
Arrowhead, Bluegrove, Newport, Joy, Vashti, and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3354 9875 3385 9821 3367 9798 3347 9798
      3347 9842 3340 9842 3340 9857
TIME...MOT...LOC 0551Z 244DEG 34KT 3353 9862 3340 9844 3335 9843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Alfalfa

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Garfield

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Grant

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Greer

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Jackson

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kay

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Kiowa

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Noble

When
July 1, 12:00 AM CST to July 10, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110240, 1110241, 1110242, 1110243, 1110244, 1110245, 1110246, 1110247, 1110248.